Alert archive / Arizona / Red Flag Warnings in 2012

Red Flag Warning 16, NWS Flagstaff, AZ

June 22, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 22, 2012, 8:00 PM MST for Coconino County, Arizona. It took effect at Jun 23, 2012, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2012, 8:00 PM MST (03:00 UTC)
In effect from
Jun 23, 2012, 10:00 AM MST
Expired
Jun 23, 2012, 7:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WWUS85 KFGZ 230300
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 PM MST FRI JUN 22 2012

AZZ104>107-231230-
/O.EXP.KFGZ.FW.W.0015.000000T0000Z-120623T0300Z/
/O.NEW.KFGZ.FW.W.0016.120623T1700Z-120624T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
800 PM MST FRI JUN 22 2012

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM TO 7 PM MST SATURDAY.

* AFFECTED AREA...NORTHWESTERN COCONINO COUNTY.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP SATURDAY
  MORNING AND AND CONTINUE THROUGH THE EARLY EVENING.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...6 TO 9 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ108-109-112-115-139-140-230400-
/O.EXP.KFGZ.FW.W.0015.000000T0000Z-120623T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
800 PM MST FRI JUN 22 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

WINDS HAVE DECREASED BELOW RED FLAG WARNING CRITERIA AND
THE WARNING HAS BEEN ALLOWED TO EXPIRE. BREEZY AND DRY 
CONDITIONS ARE EXPECTED AGAIN SATURDAY...BUT WIND SPEEDS ARE
FORECAST TO REMAIN JUST BELOW CRITICAL LEVELS.

$$
3 follow-up statements
386 
WWUS85 KFGZ 231017
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 AM MST SAT JUN 23 2012

AZZ104>107-231830-
/O.CON.KFGZ.FW.W.0016.120623T1700Z-120624T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
317 AM MST SAT JUN 23 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...NORTHWESTERN COCONINO COUNTY.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE THIS
  MORNING AND CONTINUE THROUGH THE EARLY EVENING.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
472 
WWUS85 KFGZ 231737
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 AM MST SAT JUN 23 2012

AZZ104>107-240200-
/O.CON.KFGZ.FW.W.0016.000000T0000Z-120624T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
1037 AM MST SAT JUN 23 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...NORTHWESTERN COCONINO COUNTY.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE 
  THIS MORNING AND CONTINUE THROUGH THE EARLY EVENING. 

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
314 
WWUS85 KFGZ 240157
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 PM MST SAT JUN 23 2012


AZZ104>107-240300-
/O.EXP.KFGZ.FW.W.0016.000000T0000Z-120624T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
657 PM MST SAT JUN 23 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

WIND SPEEDS HAVE FALLEN BELOW RED FLAG LEVELS AND WILL CONTINUE TO
DECREASE THROUGH THE EVENING. THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE ON TIME AT 7 PM MST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 22, 3:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST FRI JUN 22 2012

.SYNOPSIS...
WARM AND BREEZY CONDITIONS CAN BE EXPECTED INTO SATURDAY...WITH A
SLIGHT CHANCE OF HIGH-BASED THUNDERSTORMS NEAR THE NEW MEXICO
BORDER. LESS WIND AND IMPROVING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL ARRIVE SUNDAY AND CONTINUE INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...
LIKE YESTERDAY AFTERNOON...A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG AZ/NM BORDER. EXPECT A PRETTY SIMILAR
SITUATION AGAIN SATURDAY...WITH PERHAPS SOME ACTIVITY A BIT
FARTHER WEST AS WELL. STILL...MOISTURE WILL BE SOMEWHAT LIMITED
WITH STORMS RATHER ELEVATED/HIGH-BASED. MORE STORMS SEEM LIKELY
FOR SUNDAY AND MONDAY AS THE MOISTURE PLUME IMPROVES. IN THE
MEANTIME...GUSTY SOUTHWESTERLY WINDS WILL ALSO PERSIST.

BY THE MIDDLE OF NEXT WEEK...A DRIER SOUTHWESTERLY FLOW IS
CURRENTLY FORECAST TO RETURN. THIS IS LIKELY TO BRING ABOUT
ANOTHER ROUND OF HOT AND DRYING CONDITIONS TO THE NORTHLAND.

&&

.AVIATION...
FOR THE 00Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS.
SOUTHWEST WINDS AT 15-25 KTS GUSTING TO 35 KTS WILL DIMINISHING
OVERNIGHT. ANOTHER ROUND OF GUSTY SOUTHWEST WINDS WILL DEVELOP ON
SATURDAY. INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO THE ARIZONA/NEW MEXICO BORDER REGION ON SATURDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
GUSTY SOUTHWEST WINDS ARE EXPECTED ON SATURDAY WITH CONDITIONS
APPROACHING CRITICAL FIRE LEVELS ACROSS THE NORTHWEST CORNER OF
ARIZONA. THE FLOW WILL GRADUALLY TURN MORE SOUTHERLY OVER THE
WEEKEND IMPORTING JUST ENOUGH MOISTURE ON SATURDAY FOR ISOLATED
DRY THUNDERSTORM OVER THE EASTERN MOGOLLON RIM AND THE WHITE
MOUNTAINS. ISOLATED THUNDERSTORMS WILL SPREAD OVER MOST OF THE
FORECAST AREA ON SUNDAY.

MONDAY THROUGH WEDNESDAY...ADDITIONAL MOISTURE ON MONDAY AND
TUESDAY WILL BRING ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY.
STORMS LOOK TO BE MOST NUMEROUS ALONG THE MOGOLLON RIM
NORTHWESTWARD TO THE GRAND CANYON AND KAIBAB PLATEAU. BY
WEDNESDAY...A DRIER WESTERLY FLOW WILL BEGIN TO IMPACT NORTHERN
ARIZONA WITH A DOWNTURN IN THUNDERSTORM ACTIVITY ANTICIPATED.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ104>109-
112-115-139-140.

&&

PUBLIC.........KD
AVIATION.......MCCOLLUM
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 22, 6:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 AM MST FRI JUN 22 2012

AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
645 AM MST FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT WARM...DRY AND WINDY CONDITIONS TODAY. AS A RESULT...A RED
FLAG WARNING HAS BEEN ISSUED FOR NORTH CENTRAL AND NORTHWEST ARIZONA
FROM 11 AM MST TO 8 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED DRY AND WINDY CONDITIONS ARE EXPECTED SATURDAY WITH
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE AGAIN OVER THE WESTERN
SECTIONS OF THE AREA. ALONG THE NEW MEXICO BORDER AND AROUND THE
WHITE MOUNTAINS...A SLIGHT CHANCE OF HIGH-BASED SHOWERS AND
THUNDERSTORMS WILL DEVELOP.

INCREASING MOISTURE WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE REGION SUNDAY THROUGH TUESDAY.

Nearby

Red Flag Warnings in Arizona, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.